As Dr. Bahrick aptly points out, there is no evidence that SSRI side effects disappear. Indeed, sexual side effects can be long-lasting.
She starts out by noting “Depending on definitions of sexual dysfunction and methodology, post-market prevalence studies have found rates between 36% and 98%. The 5 to 15% rates of SSRI and SNRI-induced sexual side effects listed in the current drug-insert literature are based on information obtained in the initial trials via spontaneous reports of individuals who had been on the medications for a short time. The differences in reported rates between the pre-market trials and post-market prevalence studies are an artifact of methodology; we now know that when individuals are directly asked about their experience of sexual side effects via either a structured clinical interview or a self-report inventory, we obtain vastly different rate information than if we rely on individuals to spontaneously volunteer personally sensitive information about changes in sexual functioning.”
It was easy to NOT find sexual side effects by making sure to not look for them! Likewise, she notes that although researchers have now noted that sexual side effects occur, they have avoided asking if they persist upon treatment discontinuation. To top if off, researchers have designed measures of sexual side effects that may miss some of the most common and impairing sexual side effects. Note what Bahrick has to say about these effects, which include
“…erections that may be easily achieved and maintained yet are numb or nearly numb; orgasms that are preceded by little sense of building arousal and are experienced as pleasureless or nearly so; and genitals that respond to touch by erection or lubrication but without attendant subjective feelings of arousal. Aspects of normal sexual functioning seem to be mimicked without the attendant capacity to experience pleasure. While SSRI/SNRI-related decreased genital sensation or genital anesthesia, and decreased orgasmic intensity or ejaculatory anhedonia are reported to be uncommon, it is more accurate to say that they are uncommonly assessed. Our literature appears to be building upon the assumption that the symptoms are rare by failing to systematically include such symptoms in our instruments, and by failing to transparently report them when they are included.”
She points out that the most common measure of sexual side effects does not include an item on genital anesthesia. Additionally, “The instrument does include an item related to reduced pleasure of orgasm and its severity. However the item is not separately scored, but rather folded in with two other items related to frequency and timing of orgasm.”
Zajecka and colleagues examined these symptoms in a 1997 publication, yet the data were apparently not reported fully. According to Bahrick, there is only one study (Montejo et al., 1999) that has examined the emergence of sexual side effects after cessation of SSRI medication. In this study, patients who had experienced significant reductions in depressive symptoms in response to an SSRI were switched to amineptine (which impacts the dopaminergic system and noradrenergic systems to a much greater extent than it impacts serotonin) or to Paxil. A third group received amineptine only (they were not switched from an SSRI). Amineptine-only treatment resulted in 4% incidence of sexual dysfunction, whereas the switched-to-Paxil group had an 89% incidence of sexual dysfunction, and the switched-to-amineptine group decreased from a 100% to a 55% incidence of sexual side effects. Mind you, these treatments lasted for six months, so those who switched to amineptine, a drug that rarely induces sexual side effects, still had a high rate of sexual side effects six months after SSRI treatment discontinuation.
In Bahrick’s article, an internet community known as SSRIsex is described, in which discussion of post-SSRI discontinuation sexual side effects is prominent. Indeed, the group is reported to have coined the term Post SSRI Sexual Dysfunction (PSSD). In addition, two case reports (here and here) have been published in 2006 regarding PSSD.
In sum, there is emerging evidence from case reports, an internet discussion group, and at least one empirical study that SSRI-induced sexual dysfunction may last longer than previously thought and is causative of genital anesthesia, ejaculatory anhedonia, and decreased orgasmic intensity.
Here’s hoping that more thorough investigation of this topic will be done. I have a feeling the investigation will occur at about the same time a new antidepressant emerges that does not cause sexual side effects. Wellbutrin has gone generic, so there is no incentive for its manufacturer (Glaxo-Wellcome) to demonstrate the prevalence of long-term SSRI side effects or of the other treatment-emergent side effects mentioned above.
In fact, I’ll lay down an idea here. A drug company could make a me-too ripoff of bupropion (Wellbutrin) and then conduct these very studies on the sexual side effects of SSRIs. Wellbutrin tried to market their drug in such a fashion. Indeed, I’ll not soon forget the Wellbutrin commercial with the man getting on the horse while talking about a lack of sexual side effects. Freud must have been rolling over in his grave! Maybe Wellbutrin’s campaign did not go far enough – they should have sponsored more research on the topic. Or maybe reboxetine can be pulled off the shelf (Are you listening, Pfizer?) and run through trials for FDA approval, though one should read the following case study regarding reboxetine due to its bizarre nature. In any case, if we assume that further research would find long-term sexual side effects related to SSRI’s, there is actually money to be made by making an antidepressant that does not cause sexual side effects, so step to it! Or, God forbid, we can start referring depressed patients for psychotherapy due to its propensity to not cause sexual side effects and its better long-term performance? Nah, that’s crazy talk!
Read the full text of Dr. Audrey Bahrick’s excellent article here. Alas, this link will cease functioning at some point soon because Div. 55 of the APA apparently does not provide a permanent link to back issues of their publication. Email me if the link is broken and you’d like a copy.